Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 230, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2004, 3:44 AM CDT for Sac County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 3:44 AM CDT (08:44 UTC)
- Expired
- Jun 11, 2004, 4:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
992 WUUS53 KDMX 110844 SVRDMX IAC161-110930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 343 AM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 430 AM CDT * AT 338 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF SCHALLER TO 14 MILES SOUTHWEST OF WALL LAKE MUNICIPAL AIRPORT...OR FROM 41 MILES SOUTH OF SPENCER TO 63 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR LAKE VIEW AROUND 350 AM... NEAR SAC CITY AROUND 355 AM AND NEAR AUBURN AROUND 400 AM. WIND GUSTS TO 60 MPH OR GREATER AND HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. 60 MPH WINDS WERE JUST REPORTED IN IDA GROVE. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4255 9538 4221 9530 4222 9487 4255 9494 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:35 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 10, 9:35 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 935 PM CDT THU JUN 10 2004 .DISCUSSION... PRIMARY FOCUS OF EVE UPDATE WAS TSTM TRENDS WITH MCS UPSTREAM ACRS NE AND DAKOTAS. STG UPR LVL LOW LIFTING OUT OF NRN RCKYS WITH UPR LVL DVRGNC AND KINEMATIC FORCING AIDING MCS ACRS DAKOTAS. DEEPER THETA-E ADVCTN ALSO HELPING TO SUSTAIN TSTMS IN THESE AREAS. FARTHER S INTO NE...AMS NEEDS LESS HELP FM MECHANICAL FORCING WITH ADEQUATE LOW LVL CNVGNC...MUCAPES 2000-3500 J/KG...SVRL LYRS OF STEEP THETA-E LAPES RATES...AND SOME HELP FM FRONTOGENETICAL FORCING. LOW LVL JET AND ASSOCD MSTR TRANSPORT DVLPG ACRS ERN OK/KS SURGES INTO MO RVR VLY BY 09Z SO XPC NE MCS TO ADVECT AND EXPAND EWD OVNGT WITH MEAN H85/H3 SWLY WND TAKING IT INTO NWRN FA. SHOWALTERS WELL BLO ZERO BY 12Z WITH DEEP SHEAR INCRG AS LOW EJECTS SO XPC MCS TO RMN ORGANZIED WITH SOME SVR WX POTENTIAL. HAVE DMSHG POPS FOR THE TIME BEING...AND THEN INCRD OVNGT SPCLLY NWRN PTNS WHICH HAVE GONE INTO LIKELYS. ALSO ADDED MENTION OF PATCHY FOG OVNGT WITH TEMP/DWPNT SPREADS ALREADY BLO 4F IN MANY LOCATIONS. LOWERED MINS A TAD NRN PTNS TO FIT CURRENT WX BUT DO NOT XPC TEMPS TO FALL MUCH CONSIDERING AMT OF LOW LVL MSTR. NO CHGS IN LATER PDS ALTHOUGH TMRW STILL LOOKS QUITE INTERESTING. THERMODYNAMIC PARAMETERS IMPRESSIVE ON BOTH ETA/GFS WITH HIGH TOTAL AND 0-3KM CAPES. SHEAR NOT TOO STG BUT CERTAINLY ADEQUATE CONSIDERING AMT OF INSTABILITY. ONLY CAVEAT WL BE LINGERING MCS AND WHETHER AMS CAN RECOVER SUFFICIENTLY. MCS SHOULD BE EARLY ENOUGH THAT WE SHOULD BE ABLE TO OVERCOME CIN AS MDLS SUGGEST. ALL FORMS OF SVR WX POSSIBLE AS CURRENT HWO REFLECTS SO WL ONLY MAKE MINOR CHGS TO ADJUST FOR NR TERM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Jun 10, 10:08 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1008 PM CDT THU JUN 10 2004 IAZ004>007-015>017-023>026-033>037-044-111100- CALHOUN-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-HAMILTON-HANCOCK-HARDIN- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH- WRIGHT- 1008 PM CDT THU JUN 10 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF A DENISON TO IOWA FALLS LINE. .DAY ONE...TONIGHT AND FRIDAY A THUNDERSTORM COMPLEX ACROSS THE DAKOTAS AND NEBRASKA THIS EVENING IS EXPECTED TO CONTINUE MOVING EASTWARD OVERNIGHT REACHING NORTHWEST IOWA A FEW HOURS BEFORE SUNRISE...AND POSSIBLY MOVING ACROSS THE REMAINDER OF NORTHERN IOWA DURING THE MORNING IF IT HOLDS TOGETHER. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS. HOWEVER THE SEVERE WEATHER RISK INCREASES FRIDAY. A POTENT LOW PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHEASTWARD INTO A VERY UNSTABLE AIRMASS PRODUCING STRONG TO SEVERE THUNDERSTORMS... PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. TORNADOES...SOME OF WHICH COULD BE STRONG...LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY SEVERE THUNDERSTORMS STILL WITH THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL LINGER INTO FRIDAY EVENING BEFORE DIMINISHING OVERNIGHT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...SUNDAY...AND MONDAY BUT THE EXTENT OF THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FRIDAY...AND POSSIBLE AGAIN LATE SATURDAY...SUNDAY...AND AGAIN MONDAY. THE GREATEST THREAT WILL BE FRIDAY AFTERNOON AND EVENING. EMERGENCY MANAGEMENT PERSONNEL ARE ADVISED TO MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER EPISODE. IAZ027-028-038-039-045>050-057>062-070>075-081>086-092>097-111100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL- CASS-CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 1008 PM CDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF A CARROLL TO WAVERLY LINE. .DAY ONE...TONIGHT AND FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT THE CHANCES OF SEVERE WEATHER ARE MINIMAL. HOWEVER THE SEVERE WEATHER RISK INCREASES FRIDAY. A POTENT LOW PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHEASTWARD INTO A VERY UNSTABLE AIRMASS PRODUCING STRONG TO SEVERE THUNDERSTORMS...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. TORNADOES...LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY SEVERE THUNDERSTORMS STILL WITH THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL LINGER INTO FRIDAY EVENING BEFORE DIMINISHING OVERNIGHT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...SUNDAY...AND MONDAY BUT THE EXTENT OF THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FRIDAY...AND POSSIBLE AGAIN LATE SATURDAY...SUNDAY...AND AGAIN MONDAY. THE GREATEST THREAT WILL BE FRIDAY AFTERNOON AND EVENING. EMERGENCY MANAGEMENT PERSONNEL ARE ADVISED TO MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER EPISODE. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:28 PM CDT | Tornado Warning | DMX | Palo Alto | 57 min |
| Jun 11, 3:24 PM CDT | Tornado Warning | DMX | Emmet, Palo Alto | 56 min |
| Jun 11, 4:01 PM CDT | Tornado Warning | DMX | Kossuth | 44 min |
| Jun 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 25 min |
| Jun 11, 4:39 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 51 min |
| Jun 11, 4:45 PM CDT | Tornado Warning | DMX | Palo Alto | 45 min |
| Jun 11, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 58 min |
| Jun 11, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 53 min |
| Jun 11, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 45 min |
| Jun 11, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 51 min |
| Jun 11, 6:14 PM CDT | Flash Flood Warning | DMX | Kossuth | 3 hr |
| Jun 11, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 43 min |
| Jun 11, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 56 min |
| Jun 11, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| Jun 11, 6:36 PM CDT | Tornado Warning | DMX | Webster | 24 min |
| Jun 11, 6:56 PM CDT | Tornado Warning | DMX | Webster | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.